Nevada, 2010

Heavy Snow in Nevada, December 20 to 21, 2010

December 20 to 21, 2010 · NWS LKN · 1 event in 1 county or zone

Very moist pacific air produced very heavy snows across White Pine County, especially the southeastern half. Snowfall of 1 to 2 feet were common in the valleys with nearly 3 feet in some of the mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Very moist pacific air produced very heavy snows across White Pine County, especially the southeastern half. Snowfall of 1 to 2 feet were common in the valleys with nearly 3 feet in some of the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 19, 6:30 PM PST, 6 hours 30 minutes earlier.

Area forecast discussion, Dec 19, 6:30 PM PST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
630 PM PST SUN DEC 19 2010

.SYNOPSIS...A LARGE LOW PRESSURE SYSTEM OFF THE WEST COAST WILL
CONTINUE TO BRING PERIODS OF RAIN AND SNOW THROUGH WEDNESDAY. HIGH
PRESSURE WILL BRING DRY WEATHER BEGINNING THURSDAY AND CONTINUING
THROUGH CHRISTMAS DAY.

&&

.UPDATE...WINDS AT THE RUBY VALLEY RAWS HAVE INCREASED OVER THE
LAST HOUR..SO HAVE DECIDED TO BUMP UP THE WIND ADVISORY START TIME
TO 6 PM THIS EVENING. ALSO...THE WINTER WEATHER ADVISORY FOR
HUMBOLDT COUNTY HAS BEEN CANCELED. LIGHT SNOW SHOWERS ARE EXPECTED
TO CONTINUE THROUGH THE EVENING...AND AS SUCH ONLY EXPECTING
ABOUT ANOTHER INCH OR SO OF ACCUMULATION. AFFECTED GRIDS HAVE BEEN
UPDATED AND SENT...WILL BE ISSUING TEXT PRODUCTS SHORTLY.

.UPDATED AVIATION...STRONG COLD FRONT PROGRESSING ACROSS
NORTHEAST NEVADA THIS EVENING ON SCHEDULE. FOR AVIATION...PRIMARY
IMPACT WILL BE VERY STRONG WINDS AHEAD OF AND NEAR FROPA...WITH
LOCALLY HIGHER GUSTS TO 45 KT POSSIBLE. WINDS ARE EXPECTED TO
DIMINISH AFTER FRONTAL PASSAGE AT EACH TAF SITE. IN
ADDITION...SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH
06Z. ALL PRECIP TO CHANGE TO SNOW FROM NORTH TO SOUTH THIS
EVENING. SHSN WILL BE MODERATE TO HEAVY AT TIMES...WITH LIFR
CEILINGS/VISIBILITIES. GIVEN SHOWERY NATURE...VISIBILITY
RESTRICTIONS AT ANY GIVEN TAF SITE SHOULD BE SHORT LIVED. THE
EXCEPTION TO THIS IS KELY WHERE WIDESPREAD SNOW WILL DEVELOP BY
12Z MONDAY AND CONTINUE THROUGH MUCH OF MONDAY...WILL ADDRESS THIS
WITH THE 06Z TAF ISSUANCE. OTHERWISE...PRECIP EXPECTED TO END
QUICKLY BY MIDNIGHT AT KEKO/KWMC...AND ABOUT 15Z MONDAY AT KTPH.
BT

&&

.PREV DISCUSSION... /ISSUED AT 334 PM /

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. COLD FRONT PUSHING
SOUTHEAST ACROSS HUMBOLDT COUNTY THIS AFTERNOON AND WILL MOVE INTO
ELKO AROUND 7 PM AND ELY 10 PM. GENERALLY EXPECTING 1 TO 3 INCHES
OF SNOW IN THE VALLEYS WITH COLD FRONTAL PASSAGE. SNOW WILL MOSTLY
END ACROSS THE NORTH SHORTLY AFTER MIDNIGHT. THE COLD FRONT HAS
THE POTENTIAL TO BRING STRONG GUSTY WINDS TO THE LEE SLOPES OF THE
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE AND ADJACENT VALLEYS WHERE
A WIND ADVISORY WILL BE IN EFFECT FROM 7 PM TO 4 AM TONIGHT FOR
WIND GUSTS UP TO 50 MPH. FRONTAL BOUNDARY STALLS OUT ACROSS THE
SRN THIRD OF WHITE PINE COUNTY LATE TONIGHT WITH MOISTURE
CONTINUING TO FEED INTO THE AREA FROM THE SOUTHWEST THROUGH
TUESDAY MORNING. BOTH THE GFS/ECMWF HAVE PRETTY IMPRESSIVE
PRECIPITATION AMOUNTS THROUGH TUESDAY MORNING RANGING FROM 3/4
INCH TO OVER 1 INCH. THE AIR MASS WILL REMAIN COLD ENOUGH FOR THIS
TO BE ALL SNOW DOWN TO MOST VALLEY FLOORS SO EXPECTING 5 TO 10
INCHES OF SNOW IN THE VALLEYS WITH 1 TO 2 FEET IN THE MOUNTAINS
ABOVE 7000 FEET BY TUESDAY MORNING. THIS WILL PRIMARILY AFFECT THE
SOUTHEASTERN THIRD OF WHITE PINE COUNTY FROM ELY TO POINTS SOUTH
AND EAST. FOR NRN NEVADA ON MONDAY. IN NRN NEVADA ONLY LIGHT SNOW
SHOWERS EXPECTED ACROSS PRIMARILY THE ERN HALF ON MONDAY AND
TUESDAY AS NO SIGNIFICANT IMPULSES WILL BE COMING OUT OF OFFSHORE
LOW PRESSURE SYSTEM.

LONG TERM...WEDNESDAY THROUGH NEXT SATURDAY NIGHT. LONG TERM PATTERN
WILL BE A TRANSITION PERIOD FROM THE STRONG -ARCTIC OSCILLATION
BLOCKING PATTERN TO A MORE MERIDIONAL PROGRESSIVE FLOW ACROSS THE
LOWER CONUS. SOME SMALL TIMING AND STRENGTH DIFFERENCES IN THE
MODELS...BUT THE GFS/EC/GEM ALL HAVE A SIMILAR HANDLE ON SHORTWAVE
FEATURES MOVING THROUGH THE GREAT BASIN THIS PERIOD. PRECIP WILL BE
ABOVE AVG W/ AVG TEMPS.

THIS PERIOD WILL BEGIN WITH A 500MB PACIFIC SHORTWAVE TROUGH MOVING
THROUGH NEVADA ON WEDNESDAY. THE FEATURE WILL BE WEAKENING AS IT
MOVES THROUGH AREA...BUT STILL A 550DAM HEIGHT OVER TPH AT 06Z.
SYSTEM HAS DEEP MOISTURE TAP ONCE AGAIN...AND A DEFINED TONOPAH
SURFACE LOW. LOOKS LIKE A RAIN/SNOW MIX ON THE FRONT SIDE OF THE LOW
DURING DAYLIGHT HRS...WITH SNOW ON THE BACKSIDE OF THE SYSTEM
WEDNESDAY NIGHT. SEASONABLE TEMPS AND PARTIAL CLEARING EXPECTED BY
THURSDAY...AS 500MB HEIGHTS START TO BUILD OVER THE GREAT BASIN.
RIDGE AMPLIFIES IN RESPONSE OF DEEPENING TROUGH OVER THE PACIFIC
OCEAN...BRINGING A MUCH NEEDED BREAK FROM THE WX ON CHRISTMAS EVE
DAY. TEMPS LOOKS TO MODERATE BACK INTO THE 40S...WITH STRONG
SOUTHERLY FLOW AND MOSTLY CLEAR SKIES. CHRISTMAS DAY ALSO LOOKS GOOD
WITH ABOVE AVG TEMPS AND HIGH CLOUDS INCREASING FROM WEST TO EAST AS
THE NEXT PACIFIC TROUGH REACHES CALIFORNIA.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 1 AM PST MONDAY FOR NORTHERN ELKO
COUNTY.

WIND ADVISORY UNTIL 4 AM PST MONDAY FOR THE EASTERN SLOPES OF
THE RUBY MOUNTAINS/EAST HUMBOLDT RANGE IN THE RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 10 AM PST TUESDAY
FOR WHITE PINE COUNTY.

WINTER STORM WARNING UNTIL 1 AM PST MONDAY FOR RUBY
MOUNTAINS/EAST HUMBOLDT RANGE.

&&

86/99
Hazardous weather outlook, Dec 19, 6:38 PM PST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
638 PM PST SUN DEC 19 2010

NVZ031-032-034-210245-
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
638 PM PST SUN DEC 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL BRING SNOW AND WIND TO THE AREA TONIGHT. WINTER
WEATHER ADVISORIES AND WARNINGS HAVE BEEN POSTED. PLEASE SEE
PRODUCT RNOWSWLKN FOR DETAILS. ALSO A WIND ADVISORY HAS BEEN
POSTED FOR THE LEE SLOPES OF THE RUBY MOUNTAINS AND EAST HUMBOLDT
RANGE. PLEASE SEE PRODUCT RNONPWLKN FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF RAIN AND SNOW WILL CONTINUE THROUGH WEDNESDAY THEN DRY
WEATHER WILL COMMENCE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ035-210245-
WHITE PINE COUNTY-
638 PM PST SUN DEC 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL BRING MODERATE TO HEAVY SNOW AND STRONG GUSTY
WINDS TO THE AREA LATER TONIGHT. AS A RESULT...A WINTER STORM WARNING HAS
BEEN ISSUED FOR ALL OF WHITE PINE COUNTY THROUGH TUESDAY. CURRENT
STORM TOTAL AMOUNTS FORECASTED ARE 5 TO 10 INCHES IN THE VALLEYS
WITH 1 TO 2 FEET IN THE MOUNTAINS ABOVE 7000 FEET BY TUESDAY
MORNING. FOR MORE INFORMATION ON THIS STORM...PLEASE SEE PRODUCT
RNOWSWLKN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH TUESDAY
MORNING. DRY WEATHER WILL RETURN BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-033-036-037-210245-
NORTHERN NYE COUNTY-EXTREME EASTERN ELKO COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
638 PM PST SUN DEC 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL BRING 1 TO 3 INCHES OF SNOW TO THE VALLEYS
TONIGHT. STRONG SOUTHWEST TO WEST WINDS OF 20 TO 30 WITH GUSTS TO
40 MPH WILL BE WIDESPREAD DURING THE EVENING...WITH LOCALLY HIGHER
WIND GUSTS TO 50 MPH POSSIBLE. WINDS ARE EXPECTED TO DIMINISH
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF RAIN AND SNOW WILL CONTINUE THROUGH WEDNESDAY THEN DRY
WEATHER WILL RETURN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030-210245-
HUMBOLDT COUNTY-
638 PM PST SUN DEC 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
NEVADA.

.DAY ONE...TONIGHT.

LIGHT SNOW SHOWERS WILL CONTINUE ACROSS HUMBOLDT COUNTY THIS
EVENING...WITH ACCUMULATIONS OF AN INCH POSSIBLE. STRONG WEST TO
SOUTHWEST WINDS OF 15 TO 25 WITH GUSTS TO 35 MPH WILL CONTINUE
THROUGH THE EVENING HOURS. LOCALLY HIGHER GUSTS TO 45 MPH ARE
POSSIBLE...WITH WINDS DIMINISHING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF RAIN AND SNOW WILL CONTINUE THROUGH WEDNESDAY THEN DRY
WEATHER WILL COMMENCE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Local storm report, Dec 19, 8:37 PM PST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
837 PM PST SUN DEC 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     NON-TSTM WND GST 6 SW PARADISE VALLEY    41.45N 117.62W
12/19/2010  M62 MPH          HUMBOLDT           NV   MESONET

            MOREY CREEK RAWS.

&&

86
Local storm report, Dec 19, 8:38 PM PST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
838 PM PST SUN DEC 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     NON-TSTM WND GST JARBIDGE                41.88N 115.42W
12/19/2010  M64 MPH          ELKO               NV   MESONET

            JARBIDGE RAWS.

&&

86
Local storm report, Dec 19, 8:39 PM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
839 PM PST SUN DEC 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     NON-TSTM WND GST 10 WSW GIBBS RANCH      41.52N 115.39W
12/19/2010  M64 MPH          ELKO               NV   MESONET

            STAG MOUNTAIN RAWS

&&

86
Local storm report, Dec 19, 8:40 PM PST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
840 PM PST SUN DEC 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     NON-TSTM WND GST 10 WNW JIGGS            40.46N 115.85W
12/19/2010  M63 MPH          ELKO               NV   MESONET

            CRANE SPRINGS RAWS

&&

86
Local storm report, Dec 19, 8:41 PM PST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
841 PM PST SUN DEC 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     NON-TSTM WND GST RUBY VALLEY             40.78N 115.19W
12/19/2010  M69 MPH          ELKO               NV   MESONET

            RUBY VALLEY RAWS

&&

86
Local storm report, Dec 19, 8:42 PM PST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
842 PM PST SUN DEC 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     NON-TSTM WND GST 2 WNW GREAT BASIN NATIO 39.02N 114.27W
12/19/2010  M65 MPH          WHITE PINE         NV   MESONET

            MATHER RAWS

&&

86

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, White Pine

When
December 20, 1:00 AM PST to December 21, 9:00 AM PST
Where
White Pine forecast zone
Reported by
COOP Observer
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

A very moist air mass off the Pacific Ocean produced very heavy snows across White Pine County, primarily the southeastern half. Snowfall of 15 to 20 inches were common in the valleys with up to 30 inches in the mountains.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265665.